Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Feeling jittery at night. Why does it wake me up from sleep?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1824 Questions

Feel jittery, just at night and also when taking a nap and in fact makes me wake up while trying to sleep. Been occuring the last couple of days. Menstruation time too. Age 42.
Posted Sat, 14 Jul 2012 in General Health
Answered by Dr. Ashish Mittal 1 hour later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Feeling of jitterriness only during nap or sleep initiation raise the possibility of restless leg syndrome in your case.

This syndrome is characterized by a desire to move the legs or arms, associated with uncomfortable sensations typically described as creeping, crawling, tingling, burning, or itching. Frequent movements of the limbs occur in an effort to relieve the uncomfortable sensations. Symptoms are worse when the individual is at rest and in the evening or night, and they are relieved temporarily by movement.

The uncomfortable sensations and limb movements can delay sleep onset, awaken the individual from sleep, and lead to daytime sleepiness or fatigue.

A minority of individuals have evidence of anemia or reduced serum iron stores. Peripheral nerve electrophysiological studies and gross brain morphology are usually normal.

due to:
-Idiopathic form (due to unknown reasons)
-Vitamin B12 and iron deficiency
-Associated with general medical or neurological conditions like: renal failure, rheumatoid arthritis, peripheral vascular disease, or peripheral nerve dysfunction which need evaluation.

The prevalence of restless legs syndrome is between 2% and 10% in the general population and as high as 30% in general medical populations. Prevalence increases with age and is equal in males and females. Course is marked by stability or worsening of symptoms with age.

For treatment: Take multivitamin and iron preparation for 1 month and if not relieved go for evaluation by general physician to rule out other causes.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor